The British Journal of Psychiatry

Rivastigmine is an acetylcholinesterase inhibitor licensed in the UK since 1998 for the treatment of mild to moderate Alzheimer's disease. Prolonged QT interval in association with this drug has not been previously described in the literature.

A 78-year-old man with dementia was commenced on rivastigmine for worsening of his cognitive decline and behavioural difficulties. He was receiving the following long-term medication: diltiazem, citalopram, furosemide, aspirin and ranitidine. His urea and electrolytes showed a low-normal potassium of 3.4 mmol/l (normal 3.5-5 mmol/l). A pre-treatment electrocardiogram (ECG) showed evidence of an old inferior myocardial infarct, a QT interval of 382 ms and a QTc interval of 397 ms.

Seven days after commencement of rivastigmine a repeat ECG showed a QT interval of 476 ms and a QTc interval of 477 ms. Rivastigmine was the only recent additional medication and was therefore discontinued. No other changes were made. One week later the ECG showed a normal QT interval of 402 ms and a QTc interval of 399 ms. (An abnormal QTc interval is defined as >456 ms.) A repeat ECG 2 months later on his long-standing medication showed normal QT and QTc intervals.

Prolonged cardiac repolarisation (QT interval) is important as it may lead to potentially life-threatening ventricular arrhythmias (e.g. torsades de pointes; Thomas, 1994). Risk factors for prolonged QT intervals include: congenital long QT interval syndrome, clinically significant bradycardia or heart disease, electrolyte imbalance (hypokalaemia, hypomagnesaemia), impaired hepatic or renal function and concomitant treatment with drugs with potential for pharmacokinetic/pharmacodynamic interactions (De Ponti et al, 2000).

To date, rivastigmine has been associated in very rare cases with atrioventricular block (see Exelon product data sheet; Novartis Pharmaceuticals UK Ltd, 2001). A literature search failed to identify any reports of QT interval prolongation associated with rivastigmine.

Confounding factors, such as comedication, electrolyte abnormalities and underlying disease, are more likely to occur in older people, who are the most likely age group to be receiving these drugs. Case reports such as this are an important method of reporting potential side-effects, particularly in the context of a newly introduced therapy.

References